Closings: Schools, churches, day-cares and businesses

At least 76 people overdose on K2 in New Haven, Connecticut

NEW HAVEN, Conn. - The DEA is helping to investigate how at least 76 people overdosed in New Haven, Connecticut in the past 24 hours.

The majority of cases were centered on the New Haven Green, adjacent to Yale University.

"Testing done today in New York by the federal Drug Enforcement Agency confirms that samples of the substance that caused today's overdose cases on the New Haven Green are K-2, a potent, synthetic drug that induces marijuana-like effects," said Director of Communications for New Haven, Laurence Grotheer. "DEA testing revealed no additives to the K-2 samples."

What is K2 or synthetic marijuana?

One patient didn't respond to Naloxone – a drug used to treat narcotic overdoses in emergency situations, and is “very sick”, according to Rick Fontana, the city’s director of the Office of Emergency Operations. Their current condition is unknown, but most of the overdoses and illnesses were non-life threatening.

The patients were taken to Yale-New Haven Hospital and St. Raphael's Hospital. One person has been arrested so far.

"The man was arrested within the last hour by members of the NHPD Intelligence Unit," police said in a release. "The identity of the man arrested will not be released until such time he’s been positively identified by any probable victim so as not to taint the investigation."

The Quinnipiac Valley Health District released the following signs of an overdose:

  • Person will not wake up
  • Blue lips or fingernails
  • Clammy, cool skin
  • Shallow, slow breathing
  • Seizures or convulsions
  • No response to knuckles being rubbed hard on breastbone

This isn't the first time the city has seen a mass-overdose - a New Haven man pleaded guilty to charges in connection with overdoses of more than a dozen people in June 2016. Three of the people who overdosed died after taking cocaine that had been laced with fentanyl, over a dozen others were hospitalized.